West Virginia, 2008

Hail and Damaging Winds in West Virginia, June 1, 2008

June 1, 2008 · NWS RLX · 21 events in 13 counties and zones

Individual thunderstorm cells formed over southeast Ohio by early afternoon. A cold front, an upper air disturbance, and surface dew points in the lower 60s helped trigger this convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Individual thunderstorm cells formed over southeast Ohio by early afternoon. A cold front, an upper air disturbance, and surface dew points in the lower 60s helped trigger this convection. While moving southeast toward West Virginia, the storms formed into a narrow broken line. The freezing level was only around 10,000 feet. As the brief storms moved through West Virginia, penny to nickle size hail was common under the cores of the strongest cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 1, 9:40 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 1, 9:40 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1040 AM EDT SUN JUN 1 2008

.SYNOPSIS...
UPPER AIR DISTURBANCES AND LINGERING MOISTURE MAY TRIGGER BRIEF
SHOWERS OR THUNDERSTORMS TODAY.  HIGH PRESSURE AND DRY WEATHER FOR
MONDAY. WARM FRONT AND MUGGY AIR MOVES IN ON TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WITH WEST TO NORTHWEST FLOW ALOFT...STILL WATCHING SEVERAL WEAKER
SHORTWAVES MOVING QUICKLY THROUGH THE FLOW. THESE WAVES WILL HELP
TO ENHANCE THE DEVELOPING DAY TIME HEATING CU FIELDS...BUT STILL
SHOULD ALLOW FOR A GOOD DEAL OF SUN TO PEAK THROUGH. ACROSS THE COAL
FIELDS STILL SEEING SOME CIRRUS FROM THE CONVECTION TO THE
SOUTH...BUT THIS SHOULD SLIDE THROUGH THE REGION BY EARLY
AFTERNOON LEAVE THEM WITH JUST THE ENHANCE CU FIELD AS WELL. HAVE
KEPT THE ISOLATED CHANCE OF AN AFTERNOON TSTORM TODAY AND THIS
EVENING WITH THESE SHORTWAVES. BUT WITH THE LACK OF DEEP
MOISTURE...NOT ANTICIPATING WIDESPREAD COVERAGE OR VERY HEAVY
PRECIPITATION WITH ANY OF THESE SHOWERS THAT DO DEVELOP.

THE FORECAST HIGH TEMPERATURES LOOK REASONABLE SO WILL LEAVE THEM
AS IS FOR NOW.

OVERNIGHT TONIGHT THE NEW MODEL RUNS REALLY DRY UP THE MOISTURE
ACROSS THE REGION AS HIGH PRESSURE SETTLES OVER THE REGION. THIS
SHOULD ALLOW FOR MAINLY CLEAR SKY AND THESE CONDITIONS SHOULD
CARRYOVER INTO MONDAY.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
MAIN CHANGES TO THESE PERIODS WERE TO INCREASE POPS TUESDAY
AFTERNOON INTO WEDNESDAY AS CWA RESIDES NEAR FRONT AND LOW PRESSURE
WAVE. OVERALL TRIED TO KEEP POPS HIGHER FURTHER S THAN AT FIRST
GLANCE AT 00Z MODELS. THINKING PCPN WILL FAVOR SOUTHERN SIDE OF
WARM FRONT WITH BACK BUILDING DOWN THE OHIO RIVER VALLEY.

DEW POINTS COULD REACH 70 DEGREES IN LOWLANDS WITH PRECIPITABLE
WATER AROUND 2 INCHES.  INTRODUCED A HAZARD FOR THE POSSIBILITY OF
REPETITIVE SHOWERS AND A FLOOD THREAT FOR TUESDAY AFTERNOON THROUGH
WEDNESDAY...EXCEPT IN SW VA AND EXTREME SRN WV. WETTEST AREAS ARE IN
SE OHIO AND NRN WV.  BUT WE ARE NOW IN METEOROLOGICAL SUMMER...SO
WOULD NEED OVER 2 INCHES OF RAIN TO START A REAL CONCERN.

LOOKING BACK AT MONDAY...SOME CU MAY TRY TO BUILD IN AFTERNOON OVER
SE OHIO AND NE KY...BUT LEFT POPS AOB 14 PCT FOR NOW.

TIMING THE INITIAL PCPN WITH WARM FRONT TOUGH.  00Z NAM FASTER...BUT
WILL NOT JUMP ON THAT.  WILL TRY TO HOLD POPS DOWN THRU MONDAY
NIGHT...BEFORE RAMPING UP SW TO NE TUESDAY.

OF COURSE...MAXIMUM TEMPERATURES ON TUESDAY AND WEDNESDAY WILL BE
DEPENDENT ON TIMING AND DURATION OF THE SHOWERS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
ONCE AGAIN...HPC PREFERS THE ECMWF FOR DETAILS IN THIS PERIOD. THE
MAIN FEATURE TUESDAY AND WEDNESDAY WILL BE A FLATTENING OF THE UPPER
RIDGE OVER OUR AREA...ALLOWING AN EAST TO WEST QUASISTATIONARY
FRONTAL SYSTEM TO DEVELOP ALONG THE SOUTHERN EDGE OF THE WESTERLIES.
THIS SETS UP BY TUESDAY MORNING...AND PERSISTS INTO WEDNESDAY BEFORE
THE LAST OF A SERIES OF SHORT WAVES TRAVERSES ALONG THIS BOUNDARY.
THE GFS IS AN OUTLIER IN SETTING UP THIS BOUNDARY FURTHEST
NORTH...SO PREFER THE BOUNDARY ACROSS OUR NORTHERN PORTION OF OUR
AREA PER ECMWF. DEEP MOISTURE INFLOW WITH THE GULF WIDE OPEN...THERE
IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS
THE NORTHERN HALF OF OUR AREA. EXPECT ABOVE NORMAL TEMPS SOUTH OF
THE BOUNDARY OVER CENTRAL AND SOUTHERN SECTIONS...CLOSER TO NORMAL
ACROSS THE NORTH WITH MORE CLOUDS AND PRECIP.

PRECIP WINDS DOWN LATER WEDNESDAY WITH THE DEPARTING SHORT
WAVE...ALONG WITH A SLOW DISSIPATION OF THE FRONT AS STRONG HIGH
PRESSURE ALOFT BUILDS OVER THE AREA. AGAIN...PREFER THE STRONGER AND
MORE AMPLIFIED ECMWF WITH THIS SUMMER LIKE FEATURE SETTING UP FOR
THE REMAINDER OF THE WORKWEEK. BERMUDA HIGH KEEPS LOW LEVEL MOISTURE
PUMPING INTO THE AREA WITH WELL ABOVE NORMAL TEMPS FOR THE END OF
THE WORKWEEK...BUT DEVELOPING CAP ALOFT WILL LIMIT DIURNAL
CONVECTION TO WIDELY SCATTERED AT BEST.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
12Z SUNDAY THRU 12Z MONDAY...

WAVE ALONG OLD FRONTAL BOUNDARY GENERATING SHRA AND A COUPLE OF TSRA
FOR THE NEXT FEW HOURS...MVFR VISIBILITIES AT WORST FOR THE MOST
PART.  EXPECTING SCT-BKN VFR CU FROM MIDMORNING ON.
MOISTURE-STARVED BOUNDARY WILL TRY TO SINK SOUTH THIS AFTERNOON...
ONLY ISOLATED CONVECTION EXPECTED WITH IT AT MOST.  MAINTAINED CB
MENTION IN TAFS.  WHATEVER CONVECTION THERE IS DISSIPATES THIS
EVENING.  CLOUDS CLEAR BY 06Z AS HIGH PRESSURE MOVES IN.  A ROUND OF
VALLEY FOG APPEARS POSSIBLE OVERNIGHT...IFR POSSIBLE AT EKN/48I/I46
AT LEAST.

AVIATION OUTLOOK /AFTER 12Z MONDAY/...NO SIGNIFICANT WEATHER
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL
NEAR TERM...ESS
SHORT TERM...KTB
LONG TERM...JMV
AVIATION...CL
Hazardous weather outlook, Jun 1, 2:00 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EDT SUN JUN 1 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
037>040-046-047-020700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
300 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON THROUGH WEDNESDAY. RAINS OF OVER 2 INCHES WOULD BE
NEEDED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS.
YET...REPETITIVE SHOWERS COULD FALL OVER THE SAME STREAM
BASINS...SO THE FLOOD HAZARD EXISTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024>026-033>036-020700-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
300 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Local storm report, Jun 1, 7:57 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
857 AM EDT SUN JUN 1 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             SHINNSTON               39.39N 80.27W
05/31/2008  U0.25 INCH       HARRISON           WV   PUBLIC

            EVENT OCCURRED BETWEEN
            618 PM 05/31/2008 AND 633 PM 05/31/2008

0634 PM     HAIL             SHINNSTON               39.39N 80.27W
05/31/2008  U0.25 INCH       HARRISON           WV   PUBLIC

            EVENT OCCURRED BETWEEN
            619 PM 05/31/2008 AND 634 PM 05/31/2008

0647 PM     HAIL             SHINNSTON               39.39N 80.27W
05/31/2008  U0.75 INCH       HARRISON           WV   PUBLIC

            EVENT OCCURRED BETWEEN
            632 PM 05/31/2008 AND 647 PM 05/31/2008

0652 PM     HAIL             SHINNSTON               39.39N 80.27W
05/31/2008  U0.75 INCH       HARRISON           WV   PUBLIC

            EVENT OCCURRED BETWEEN
            637 PM 05/31/2008 AND 652 PM 05/31/2008

&&

NNNN
Special weather statement, Jun 1, 11:50 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 PM EDT SUN JUN 1 2008

OHZ075-076-WVZ009-017-011730-
ATHENS OH-WASHINGTON OH-WIRT WV-WOOD WV-
1250 PM EDT SUN JUN 1 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1250 PM EDT...A STRONG THUNDERSTORM WAS OVER COOLVILLE IN ATHENS
COUNTY...WITH ANOTHER STORM EAST OF COOLVILLE IN WOOD COUNTY
WV...MOVING EAST AT 26 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
  DAVISVILLE...WALKER...GREENCASTLE...FREEPORT...LITTLE HOCKING AND
  BELPRE.

WIND GUSTS TO 40 MPH MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Jun 1, 11:56 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1256 PM EDT SUN JUN 1 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             MINERAL WELLS           39.16N 81.53W
06/01/2008  U0.88 INCH       WOOD               WV   PUBLIC

&&

NNNN

The radar

The Charleston,WV radar (KRLX), 98 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
June 1, 11:56 AM EST
Where
Wood County, 2 mi W of Mineral Wells
Measured
0.88 in hail
Reported by
Public
Coordinates
39.180, -81.567

Hail, Wood

When
June 1, 12:10 PM EST
Where
Wood County, Mineral Wells
Measured
0.88 in hail
Reported by
Public
Coordinates
39.180, -81.530

Hail, Wood

When
June 1, 12:12 PM EST
Where
Wood County, Walker
Measured
0.88 in hail
Reported by
Public
Coordinates
39.180, -81.380

Hail, Wirt

When
June 1, 12:19 PM EST
Where
Wirt County, Elizabeth
Measured
0.88 in hail
Reported by
Public
Coordinates
39.070, -81.400

Hail, Barbour

When
June 1, 12:35 PM EST
Where
Barbour County, Nestorville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.180, -79.920

Hail, Harrison

When
June 1, 12:46 PM EST
Where
Harrison County, Shinnston
Measured
0.75 in hail
Reported by
Public
Coordinates
39.400, -80.300

Hail, Harrison

When
June 1, 12:53 PM EST
Where
Harrison County, Shinnston
Measured
0.88 in hail
Reported by
Public
Coordinates
39.400, -80.300

Hail, Taylor

When
June 1, 1:11 PM EST
Where
Taylor County, Grafton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.350, -80.030

Hail, Calhoun

When
June 1, 1:11 PM EST
Where
Calhoun County, Annamoriah
Measured
0.75 in hail
Reported by
Public
Coordinates
38.930, -81.220

Hail, Gilmer

When
June 1, 1:15 PM EST
Where
Gilmer County, 3.11 mi E of Letter Gap
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
38.881, -80.862

The penny size hail fell at Cedar Creek State Park.

Hail, Upshur

When
June 1, 1:30 PM EST
Where
Upshur County, Rock Cave
Measured
0.88 in hail
Reported by
Public
Coordinates
38.830, -80.330

Hail, Calhoun

When
June 1, 1:45 PM EST
Where
Calhoun County, Mt Zion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.870, -81.120

Hail, Braxton

When
June 1, 1:59 PM EST
Where
Braxton County, Napier
Measured
0.88 in hail
Reported by
Public
Coordinates
38.780, -80.580

Thunderstorm Wind, Gilmer

When
June 1, 2:20 PM EST
Where
Gilmer County, Normantown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.850, -80.930

Several trees were blown down.

Thunderstorm Wind, Randolph

When
June 1, 2:23 PM EST
Where
Randolph County, Pickens
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -80.220

Large branches were blown down.

Hail, Cabell

When
June 1, 2:29 PM EST
Where
Cabell County, Huntington
Measured
0.88 in hail
Reported by
Public
Coordinates
38.420, -82.470

Hail, Cabell

When
June 1, 2:36 PM EST
Where
Cabell County, Barboursville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.420, -82.280

Hail, Kanawha

When
June 1, 2:57 PM EST
Where
Kanawha County, 1.5 mi NW of Charleston
Measured
0.75 in hail
Reported by
Public
Coordinates
38.365, -81.650

Hail, Kanawha

When
June 1, 3:09 PM EST
Where
Kanawha County, 1 mi SW of Charleston
Measured
1 in hail
Reported by
Public
Coordinates
38.340, -81.643

Thunderstorm Wind, Fayette

When
June 1, 4:00 PM EST
Where
Fayette County, Danese
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.920, -80.900

Trees were blown down.

Hail, Barbour

When
June 1, 4:26 PM EST
Where
Barbour County, Philippi
Measured
1 in hail
Reported by
Public
Coordinates
39.150, -80.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105735, 105733, 105734, 105736, 105739, 105737, 105738, 105740, 105747, 105745, 105741, 105746, 105748, 105749, 105752, 105751, 105750, 105743, 105744, 105742, 105755.